Kansas, 2006Hail and Damaging Winds in Kansas, May 23, 2006
May 23, 2006 · NWS DDC · 31 events in 4 counties and zones
27 hail, 4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 23, 2:12 PM CST, 4 hours 13 minutes earlier.
Area forecast discussion, May 23, 2:12 PM CST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
312 PM CDT TUE MAY 23 2006
.DISCUSSION...
DAYS 1-2...
FORECAST CHALLENGE WILL BE THUNDERSTORM CHANCES THIS EVENING. THE
UPPER AIR ANALYSIS FROM 12Z SHOWED A CLOSED H5 LOW SITUATED
NORTHEAST OF KRIW. WATER VAPOR LOOPS SHOWS THAT THIS FEATURE HAS
MOVED INTO NORTHEAST WYOMING BY EARLY AFTERNOON. A SHORTWAVE
TROUGH/UPPER COLD POOL ASSOCIATED WITH THE LOW WAS ANALYZED OVER
COLORADO AS WELL. AT THE SURFACE, A PACIFIC FRONT WAS MOVING INTO
WESTERN KANSAS AT THIS TIME. THE BEST, ALBEIT SOMEWHAT LIMITED, LOW
LEVEL MOISTURE AND SURFACE CONVERGENCE WAS LOCATED OVER THE EASTERN
SECTIONS OF THE DDC FORECAST AREA. VISIBLE SATELLITE IMAGES SHOWS A
CU FIELD DEVELOPING FROM HAYS TO COLDWATER.
AS THE LATE AFTERNOON AND EVENING PROGRESSES, THE UPPER SHORTWAVE WILL
CONTINUE EASTWARD INTO WESTERN KANSAS WHICH SHOULD KEEP THE SURFACE
FRONT SLOWLY HEADED EAST. THINK THAT THE BEST CHANCE FOR THUNDERSTORMS
WILL BE IN THE EASTERN CWA WHERE THE BEST THETA ADVECTION IS OCCURRING
ESPECIALLY WHEN THE FRONT ROLLS INTO THE AREA. THE GOING FORECAST
HAD A PRETTY GOOD HANDLE ON THIS AND DID NOT MAKE ANY SIGNIFICANT
CHANGES TO THE POPS THIS EVENING.
THE UPPER DISTURBANCE PLOWS THROUGH THE UPPER RIDGE OVERNIGHT AND MOVES
INTO THE UPPER MIDWEST ON WEDNESDAY WHILE THE UPPER RIDGE STRENGTHENS
OVER THE NORTHERN ROCKIES AND ADJACENT HIGH PLAINS. SURFACE HIGH PRESSURE
BUILDING OUT OF THE CENTRAL ROCKIES WILL BRING NORTHWEST WINDS AND DRY
AIR ADVECTION TO SOUTHWEST KANSAS. WITH NO SIGNIFICANT COOLER AIR
AROUND, DAYTIME HIGHS SHOULD CONTINUE AROUND 90 OR THE LOW-MID 90S.
DAYS 3-7...
THE FORECAST LOOKS ON TRACK THROUGH DAY 7. A FRONT WILL STALL
OUT TO OUR SOUTH AND THEN WASH OUT BY FRIDAY. WARM ADVECTION
EARLY FRIDAY MAY RESULT IN A FEW STORMS. IT LOOKS DRY SAT-SUN
AS A STRONG LEE TROUGH SETS UP ACROSS THE NORTHERN PLAINS.
THIS WILL MEAN WINDY AND HOT WEATHER WITH ONLY ISOLATED STORMS
POSSIBLE ALONG THE DRYLINE. THE BEST CHANCE FOR STORMS WILL BE
MONDAY OR TUESDAY AS A FRONT SAGS SOUTH INTO KANSAS.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 59 91 56 92 / 20 0 0 0
GCK 56 90 54 93 / 0 0 0 0
EHA 55 90 55 93 / 0 0 0 10
LBL 58 91 56 94 / 10 0 0 0
HYS 59 91 56 90 / 20 0 0 0
P28 64 94 62 93 / 30 0 0 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
FN02/24
Hazardous weather outlook, May 23, 10:49 AM CST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1149 AM CDT TUE MAY 23 2006
KSZ031-046-065-066-078>081-088>090-241030-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FORD-KIOWA-PAWNEE-PRATT-RUSH-
STAFFORD-
1149 AM CDT TUE MAY 23 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS AND SOUTHWEST KANSAS.
.DAY ONE...TODAY AND TONIGHT
A WEAK FRONTAL BOUNDARY WILL MOVE INTO SOUTHWEST KANSAS LATER THIS
AFTERNOON AND EVENING. INTENSE HEATING WILL OCCUR TO THE EAST OF
THIS BOUNDARY WHICH WILL HELP INITIATE A FEW HIGH BASED
THUNDERSTORMS. THE AREA MOST LIKELY TO SEE STORMS WILL BE ALONG
AND EAST LINE THROUGH HAYS, DODGE CITY AND ASHLAND. THUNDERSTORMS
COULD DEVELOP AS EARLY AS 4 PM AROUND HAYS BUT IT APPEARS THAT THE
GREATEST THREAT FOR STORMS WILL BE AROUND 7 PM TO 10 PM..
IF STORMS DEVELOP, THE SEVERE WEATHER THEY WILL MOST LIKELY
PRODUCE WILL BE LARGE HAIL AND HIGH WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND
EVENING.
KSZ030-043>045-061>064-074>077-084>087-241030-
FINNEY-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-KEARNY-LANE-MEADE-MORTON-
NESS-SCOTT-SEWARD-STANTON-STEVENS-TREGO-
1149 AM CDT (1049 AM MDT) TUE MAY 23 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
GERARD
Hail, Ford
- When
- May 23, 6:25 PM CST to 7:20 PM CST
- Where
- Ford County, 1 mi N of Dodge City
- Measured
- 0.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 38.783, -99.050
Pea to 3/4 inch diameter hail fell five times during this period. Hail 1.25" in diameter fell from 1833 to 1838.
Hail, Ford
- When
- May 23, 6:28 PM CST
- Where
- Ford County, Dodge City
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.767, -100.017
Hail, Ford
- When
- May 23, 6:28 PM CST
- Where
- Ford County, 2 mi N of Dodge City
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.767, -100.017
Hail, Ford
- When
- May 23, 6:32 PM CST
- Where
- Ford County, Dodge City
- Measured
- 0.88 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.750, -100.017
Hail, Ford
- When
- May 23, 6:32 PM CST
- Where
- Ford County, Dodge City
- Measured
- 0.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 37.800, -100.017
Hail, Ford
- When
- May 23, 6:33 PM CST to 6:38 PM CST
- Where
- Ford County, 1 mi N of Dodge City
- Measured
- 1.25 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 38.783, -99.067
Hail, Ford
- When
- May 23, 6:38 PM CST
- Where
- Ford County, Dodge City
- Measured
- 0.88 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 37.767, -99.967
Hail, Ford
- When
- May 23, 6:40 PM CST
- Where
- Ford County, 3 mi N of Dodge City
- Measured
- 1 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 37.600, -100.450
Hail, Ellis
- When
- May 23, 6:45 PM CST
- Where
- Ellis County, 6 mi S of Walker
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.600, -100.450
Hail, Ellis
- When
- May 23, 6:50 PM CST
- Where
- Ellis County, 7 mi SE of Victoria
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.600, -100.450
Thunderstorm Wind, Ford
- When
- May 23, 6:56 PM CST
- Where
- Ford County, Dodge City Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.250, -99.333
Hail, Gray
- When
- May 23, 7:01 PM CST
- Where
- Gray County, Montezuma
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.250, -99.333
Hail, Gray
- When
- May 23, 7:05 PM CST
- Where
- Gray County, Montezuma
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.183, -99.317
Hail, Gray
- When
- May 23, 7:09 PM CST
- Where
- Gray County, Montezuma
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.183, -99.317
Hail, Pawnee
- When
- May 23, 7:15 PM CST
- Where
- Pawnee County, 5 mi NE of Rozel
- Measured
- 2 in hail
- Reported by
- COOP STATION
- Coordinates
- 37.600, -100.450
There was extensive and severe crop damage from the hail.
Thunderstorm Wind, Pawnee
- When
- May 23, 7:15 PM CST
- Where
- Pawnee County, 5 mi NE of Rozel
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- COOP STATION
- Coordinates
- 38.183, -99.200
Three pivot irrigation sprinklers were blown over.
Hail, Pawnee
- When
- May 23, 7:20 PM CST
- Where
- Pawnee County, Sanford
- Measured
- 0.88 in hail
- Reported by
- COOP STATION
- Coordinates
- 38.183, -99.200
Thunderstorm Wind, Pawnee
- When
- May 23, 7:20 PM CST
- Where
- Pawnee County, Sanford
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP STATION
- Coordinates
- 37.600, -100.450
Hail, Gray
- When
- May 23, 7:55 PM CST
- Where
- Gray County, Montezuma
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.600, -100.233
Hail, Pawnee
- When
- May 23, 8:02 PM CST
- Where
- Pawnee County, 5 mi W of Larned
- Measured
- 1.5 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.183, -99.100
Hail, Pawnee
- When
- May 23, 8:06 PM CST
- Where
- Pawnee County, 5 mi W of Larned
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.183, -99.100
Hail, Gray
- When
- May 23, 8:25 PM CST
- Where
- Gray County, Montezuma
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.533, -100.017
Hail, Gray
- When
- May 23, 8:28 PM CST
- Where
- Gray County, 3 mi S of Ensign
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.567, -100.000
Hail, Pawnee
- When
- May 23, 8:32 PM CST
- Where
- Pawnee County, Larned
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.517, -100.017
Thunderstorm Wind, Pawnee
- When
- May 23, 8:32 PM CST
- Where
- Pawnee County, Larned
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.483, -99.883
Hail, Ford
- When
- May 23, 8:42 PM CST
- Where
- Ford County, 15 mi S of Dodge City
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.033, -99.100
Hail, Ford
- When
- May 23, 8:45 PM CST
- Where
- Ford County, 8 mi NW of Bloom
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.617, -100.017
Hail, Ford
- When
- May 23, 8:56 PM CST
- Where
- Ford County, 16 mi S of Dodge City
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.750, -100.017
Hail, Ford
- When
- May 23, 9:10 PM CST
- Where
- Ford County, 20 mi SSE of Dodge City
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.783, -100.017
Hail, Pawnee
- When
- May 23, 9:30 PM CST
- Where
- Pawnee County, 10 mi S of Larned
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.750, -100.017
Hail, Ford
- When
- May 23, 9:30 PM CST
- Where
- Ford County, 9 mi S of Dodge City
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.750, -100.017
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, May 23, 2006$555,000 · 1.25 in hail · 30 events
- Hail in Kansas, May 23, 2006$80,000 · 1.25 in hail · 1 event
- Flash Flooding and Hail in Montana, May 23 to 24, 2006$31,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Kansas, May 23 to 24, 2006$1,000 · 1.75 in hail · 16 events
- Frost and Freeze in West Virginia, May 23, 20068 events
- Drought in South Dakota, May 23 to 31, 20068 events
- Hail and Damaging Winds in Minnesota, May 23, 20061 in hail · 8 events
- Damaging Winds in Iowa, May 23, 2006$12,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in North Dakota, May 23, 20061 in hail · 4 events
- Damaging Winds in Minnesota, May 23, 200652 kt wind · 4 events
- Damaging Winds in South Dakota, May 23, 200657 kt wind · 3 events
- Frost and Freeze in Maryland, May 23, 20062 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513370, 5513293, 5513294, 5513295, 5513296, 5513369, 5513371, 5513372, 5513373, 5513374, 5513375, 5513376, 5513377, 5513378, 5513379, 5513380, 5513381, 5513382, 5513383, 5513384, 5513385, 5513386, 5513387, 5513388, 5513389, 5513390, 5513391, 5513392, 5513393, 5513394, 5513395.